EconPapers    
Economics at your fingertips  
 

Estimation of a Scale-Free Network Formation Model

Anton Kolotilin () and Valentyn Panchenko

No 2018-10, Discussion Papers from School of Economics, The University of New South Wales

Abstract: Growing evidence suggests that many social and economic networks are scale free in that their degree distribution has a power-law tail. A common explanation for this phenomenon is a random network formation process with preferential attachment. For a general version of such a process, we develop the pseudo maximum likelihood and generalized method of moments estimators. We prove consistency of these estimators by establishing the law of large numbers for growing networks. Simulations suggest that these estimators are asymptotically normally distributed and outperform the commonly used non-linear least squares and Hill (1975) estimators in finite samples. We apply our estimation methodology to a co-authorship network.

Keywords: law of large numbers; consistency; degree distribution; scale-free network (search for similar items in EconPapers)
JEL-codes: C15 C45 C51 D85 (search for similar items in EconPapers)
Pages: 40 pages
Date: 2018-06
New Economics Papers: this item is included in nep-ecm, nep-knm, nep-net and nep-ure
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://research.economics.unsw.edu.au/RePEc/papers/2018-10.pdf (application/pdf)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:swe:wpaper:2018-10

Access Statistics for this paper

More papers in Discussion Papers from School of Economics, The University of New South Wales Contact information at EDIRC.
Bibliographic data for series maintained by Hongyi Li ().

 
Page updated 2021-04-10
Handle: RePEc:swe:wpaper:2018-10